Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS Quad Cities, IA

May 22, 2011Benton County, Iowa County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2011, 2:34 PM CDT for Benton County, Iowa County, Linn County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 2:34 PM CDT (19:34 UTC)
Expired
May 22, 2011, 3:07 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
58.0 mph

Counties Benton County, IA, Iowa County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:40 PM CDTTORNADO2 Nw Ladora, IABRIEF TOUCHDOWNS 2 MILES NORTHWEST OF LADORA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KDVN 221934
SVRDVN
IAC011-095-113-222030-
/O.NEW.KDVN.SV.W.0027.110522T1934Z-110522T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...
  NORTHWESTERN IOWA COUNTY IN EAST CENTRAL IOWA...
  LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 330 PM CDT.

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED APPROXIMATELY 6 MILES NORTH OF VICTOR...OR
  11 MILES WEST OF MARENGO...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE
  PLAINE...LUZERNE...KEYSTONE...BLAIRSTOWN...VAN HORNE...NORWAY...
  NEWHALL...ATKINS...SHELLSBURG...PALO...URBANA...HIAWATHA...
  TODDVILLE...CENTER POINT...ROBINS...MARION...WHITTIER...VIOLA AND
  ALBURNETT.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 21 AND 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

&&

LAT...LON 4198 9231 4230 9182 4212 9137 4170 9230
      4170 9231
TIME...MOT...LOC 1934Z 235DEG 35KT 4183 9223
WIND...HAIL <58MPH 1.50IN

$$

ERVIN
1 follow-up statement
965 
WWUS53 KDVN 222007
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT SUN MAY 22 2011

IAC011-095-113-222017-
/O.CAN.KDVN.SV.W.0027.000000T0000Z-110522T2030Z/
LINN IA-IOWA IA-BENTON IA-
307 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR BENTON...NORTHWESTERN IOWA AND
NORTHWESTERN LINN COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING  LARGE HAIL 
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.


A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4198 9231 4230 9182 4212 9137 4170 9230
      4170 9231
TIME...MOT...LOC 2007Z 235DEG 35KT 4201 9188

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:06 AM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, May 22, 7:06 AM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT SUN MAY 22 2011

.UPDATE...
AS EXPECTED THE NOCTURNAL CONVECTION IS CLEARING THE CWFA RIGHT
AROUND 12Z. WILL BE UPDATING THE FCST SHORTLY TO REFLECT A DRY
MORNING. ATTENTION THEN TURNS TO DIURNAL CONVECTION THAT WILL
LIKELY BE SEVERE LATER TODAY.

ORIGINAL THINKING STILL LOOKS TO BE VALID. PARTIAL LOOK AT ONGOING
12Z SOUNDING SHOWS SEVERAL INVERSIONS ALOFT THAT SHOULD PREVENT
CONVECTION FROM DEVELOPING UNTIL CLOSE TO MID AFTERNOON. IF THE
RUC TRENDS ARE CORRECT THE NEW CONVECTION WILL EITHER DEVELOP IN
THE CWFA OR ON THE WESTERN BORDER. THE TIME PERIOD FROM 21Z TO 03Z
STILL LOOKS TO BE THE MAIN EVENT FOR ANY SEVERE WEATHER.

DISCRETE STORM CELLS ARE STILL EXPECTED TO EVOLVE INTO A LINEAR
MCS EITHER ALONG OR JUST EAST OF THE MISSISSIPPI THIS EVENING.
ONCE THAT OCCURS THE SEVERE THREAT SHOULD DIMINISH SOMEWHAT.
SEVERE CHANCES SHOULD RAPIDLY DIMINISH AFT 03Z.
..08..

&&

.AVIATION...
VFR WX STILL EXPECTED THROUGH 18Z. THE 2-3KFT CLOUD DECK ACROSS
MISSOURI AND SOUTHERN IOWA SHOULD BEGIN LIFTING AS DEEPER MIXING
BEGINS IN THE NEXT FEW HOURS. ALL TAF SITES WERE GIVEN A TEMPO
GROUP WITH THE MOST LIKELY TIME PERIOD FOR STRONG TSRA WHICH IS
GENERALLY IN THE 21Z/22 TO 02Z/23 TIME FRAME. CIGS OF 2KFT AND
VSBYS OF 2SM WERE USED BUT THE POTENTIAL EXISTS FOR BRIEFLY LOWER
CIGS AND VSBYS.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, May 22, 8:41 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SUN MAY 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
841 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN
ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND
SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY
BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES.

STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH
THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND
AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND
AFFECT THE ENTIRE OUTLOOK AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL
PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY
NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT
WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Local storm report, May 22, 1:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       5 S MACOMB              40.40N 90.68W
05/22/2011  E1.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            ABOUT 1.5 INCHES OF RAIN FELL BETWEEN 4 AND 5 AM THIS
            MORNING.

&&

T. PHILIP
Local storm report, May 22, 2:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             1 SSW BELLE PLAINE      41.89N 92.28W
05/22/2011  E1.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:09 PM CDTSpecial Weather StatementDVNIowa, Jefferson, Keokuk51 min
May 22, 2:01 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa44 min
May 22, 2:06 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington54 min
May 22, 2:38 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Keokuk, Linn67 min
May 22, 2:45 PM CDTTornado WarningDVNBenton, Iowa, Linn29 min
May 22, 3:22 PM CDTTornado WarningDVNCedar, Iowa, Johnson53 min
May 22, 3:25 PM CDTSevere Thunderstorm WarningDVNCedar, Iowa, Johnson, Jones, Linn65 min
May 22, 3:43 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington47 min
May 22, 4:12 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones63 min
May 22, 4:17 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington43 min
May 22, 4:17 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington43 min
May 22, 4:32 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson58 min
May 22, 4:47 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson58 min
May 22, 4:56 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Scott64 min
May 22, 5:25 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Muscatine, Scott50 min
May 22, 5:28 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson62 min
May 22, 5:47 PM CDTSevere Thunderstorm WarningDVNClinton, Scott31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.